Utah, 2020

Winter Weather in Utah, February 3, 2020

February 3, 2020 · NWS GJT · 2 events in 2 counties and zones

A mid-level disturbance and associated surface cold front produced moderate snow over the Tavaputs Plateau and the Eastern Uinta Basin.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A mid-level disturbance and associated surface cold front produced moderate snow over the Tavaputs Plateau and the Eastern Uinta Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 3, 4:34 AM MST, 56 minutes earlier.

Area forecast discussion, Feb 3, 4:34 AM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
434 AM MST Mon Feb 3 2020

.SHORT TERM...(Today through Tuesday)
Issued at 359 AM MST Mon Feb 3 2020

I would feel a lot better about this storm if I hadn't looked at
the water vapor levels and noticed the large dry slot wrapping
into the cyclone to our West. That is not to say it isn't going to
snow in a lot of places over the next 24 hours...in fact when it
is snowing it could be snowing hard. What moisture this dry slot
is eroding will be replaced by instability which is showing up
well in EPV fields as well as the more general mid level lapse
rates. This scenario seems like it will be streaky...convective
band..snow event through much of the day. One definite band of
snow to focus on will be the actual front moving through. This
boundary is just upstream of us and looking at observations as it
rolled through the Wasatch front gives some indication of the
heavy snow burst that will come with fropa. Strong mixing ahead of
this front has been prolific enough to wipe out the stratus in
the Uinta Basin. It has also lead to some impressive gusts
reaching the surface at times...as well as keeping temperatures in
the 40s to low 50s in many valleys. An indication of how cold the
post frontal air will be as well. There is the potential today
for snow squalls...with the front and with banding...and looking
at the parameters...maybe even some isolated lightning. Not sure
about the flash freeze potential but snow could be coming down
hard enough to drop vsbys fast. Southerly orographics today will
favor that aspect of the hills except in northeast Utah where the
flow will become northerly and favor heavy snow into the Uintas.
The northwest CWA will still be favored for the heaviest snowfall
due to overall better dynamics from large scale ascent and both
mid and surface circulations. Wrap around winds will be quite
strong in NW Colorado and near whiteout conditions seem likely at
times through this evening. Models are bit more in agreement with
the northern mid level circulation slowly dropping south through
NW Colorado overnight with another developing over the San Juans
as energy digs through the base of the trough toward morning.
Northerly flow takes shape behind these features and the unstable
orographic flow settles on this aspect...along with much colder
air and high SLRs. Feel best about the heavier snow chances in the
north and overall amounts in the southern mountains may not meet
early expectations. However the combination of strong winds and
snow will create hazardous impacts about everywhere in the high
country so headlines on track for now. Only concern will be along
the I-70 route from DeBeque to Vail from the snow bursts today.
Highs likely to come early today in many areas with temperatures
falling behind the fropa. Much colder than normal temperatures
settle in for Tuesday.

.LONG TERM...(Tuesday night through Sunday)
Issued at 359 AM MST Mon Feb 3 2020

There will be a downturn in precipitation Tuesday Night into
Wednesday. We will be in a deep northwest flow regime as the ridge
pumps up again off the Pacific Coast. IVT parameters suggest
another decent and prolonged flow of moisture into and around the
periphery of the ridge through the late week period. This will
basically turn the snow guns on across the Colorado mountains. The
northern mountains ranges look to do especially well while the
rates taper off into the northern San Juans. Models may be
overdoing things attm but looks likely snow will be measured in
feet at places by the Saturday morning as the flow begins to back
more to the west and the moisture field is wrung out. The
Elks...Flat Tops...Gore...Park and Elk Heads should all be adding
some good snowpack by the time this long term event ends. Another
trough will be digging into the PacNW early in the weekend and
this will eventually drop another front and some precipitation
into the area by late weekend. This again could be a prolonged
event lasting into early next week. Temperatures will stay below
normal through the late week period with some gradual warming late
in the period across the West.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 424 AM MST Mon Feb 3 2020

Winds are the main concern early this morning either due to gusty
winds and the surface or wind shear aloft. A front moving through
the area today will eventually mix these winds to the surface
while also bringing lower clouds and snow showers as it passes.
KVEL and KHDN have the most pessimistic forecast and confidence a
bit higher for lowered flight criteria. Confidence not very high
elsewhere attm as the precipitation looks to be hit or miss today
in many areas. However when a snow band hits conditions will
deteriorate quickly. Radar and observations will be utilized for
quick amendments as necessary. MVFR to ILS look to persist at
many locations tonight due to clouds with much of the snow showers
focusing on the terrain...which will be obscured in clouds.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until midnight MST tonight for COZ001.

     Winter Weather Advisory from 9 AM this morning to 6 PM MST
     Tuesday for COZ003-009-013-018-019.

     Winter Weather Advisory from noon today to 6 PM MST Tuesday for
     COZ004-005-010-012.

     Winter Weather Advisory until 6 AM MST Tuesday for COZ002.

UT...Winter Weather Advisory until midnight MST tonight for UTZ025.

     Winter Storm Warning until 10 AM MST Tuesday for UTZ023.

     Wind Advisory until 4 PM MST this afternoon for UTZ022-029.

&&

SHORT TERM...15
LONG TERM...15
AVIATION...TGJT
Hazardous weather outlook, Feb 3, 4:52 AM MST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
452 AM MST Mon Feb 3 2020

COZ001>014-017>023-UTZ022>025-027>029-041200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
452 AM MST Mon Feb 3 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A strong cold front will move through eastern Utah and western
Colorado today bringing much colder air and snow through tonight.
Unstable conditions could lead to bands of heavy
snowfall...especially with the frontal passage...which could
quickly drop visibility and lead to quickly freezing roadways.
Travel across the mountains...and especially the passes...will be
hazardous at times as strong winds will also lead to patchy
blowing snow and near whiteout conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow will continue mainly in the mountains on Tuesday as this
storm system moves to the Plains. Another storm system will bring
a prolonged period of snow to the central and northern Colorado
mountains from Wednesday night through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Feb 2, 11:52 PM MST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1152 PM MST SUN FEB 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     NON-TSTM WND GST 2 NW MONTROSE           38.50N 107.90W
02/02/2020  M53 MPH          MONTROSE           CO   ASOS

            ASOS STATION KMTJ MONTROSE RGNL AIRPORT.

&&
Local storm report, Feb 3, 2:07 AM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
207 AM MST MON FEB 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     NON-TSTM WND GST 9 NNW LA SAL            38.46N 109.25W
02/03/2020  M68 MPH          SAN JUAN           UT   MESONET

            MESONET STATION LSL 9.4 NW LA SAL
            (AVALANCHE).

&&
Local storm report, Feb 3, 2:08 AM MST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
208 AM MST MON FEB 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     NON-TSTM WND GST 4 NE CAMEO              39.20N 108.27W
02/03/2020  M52 MPH          MESA               CO   MESONET

            MESONET STATION CO121 CAMEO 4NE.

&&
Local storm report, Feb 3, 2:09 AM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
209 AM MST MON FEB 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     NON-TSTM WND GST MEEKER                  40.05N 107.88W
02/02/2020  M52 MPH          RIO BLANCO         CO   ASOS

            ASOS STATION KEEO MEEKER AIRPORT.

&&
Local storm report, Feb 3, 2:14 AM MST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
214 AM MST MON FEB 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     NON-TSTM WND GST 7 W CATTLE CREEK        39.43N 107.38W
02/02/2020  M45 MPH          GARFIELD           CO   AWOS

            AWOS STATION K5SM SUNLIGHT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Basin

When
February 3, 5:30 AM MST to 3:00 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Generally 2 to 6 inches of snow fell across the area.

Winter Weather, Tavaputs Plateau

When
February 3, 6:00 AM MST to 10:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

An average of 6 inches of snow fell across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867819, 867818.